MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-135-3-12.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation- a review of the device history record, documentation, specifications, instructions for use (ifu), quality control (qc) and a visual inspection of the complaint device was conducted for the purpose of this investigation.One used device returned for investigation.There is discoloration and a jagged separation and the proximal end of the shaft indicative of excessive force contributing to separation.The balloon shows signs of a circumferential burst.There are longitudinal striations present on this portion of balloon perhaps from pulling the balloon through an area of resistance or into the sheath after rupture.Both marker bands are intact.A review of device history records found the balloon from the complaint lot to be the only device manufactured in this lot.No non conformances or re-works were logged by quality control against this lot.Per qc, instructions are in place to verify the device is manufactured to specifications.Each device is shipped with ifu, which states the appropriate uses, contraindications, warnings and precautions, and proper usage procedures including proper inflation and deflation procedures.The ifu states: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 10 atm and the rated burst pressure is 15 atm.The balloon was ruptured below this range, therefore over-inflation is not suspected to have caused the balloon to burst.It is unknown how the device was withdrawn from the patient.The device is designed to burst linearly.However, a balloon may burst or tear circumferentially due to angulation or calcification.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.At this time, the patient anatomy is unknown.There is no evidence to suggest the product was not manufactured to specification.Based on this evaluation we are unable to determine a root cause.The appropriate personnel will be notified and will continue to monitor for similar complaints.
 
Event or Problem Description
Initial information provided on 20apr2016 stated: during the lower limb surgery, the balloon ruptured when inflating it to 8 atm.Upon inspection of the return device on 26may2016, it was determined that the balloon had ruptured circumferentially making it a reportable event.Additional information was requested, however it was not provided at the time of this report.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5741185
Report Number1820334-2016-00431
Device Sequence Number946612
Product Code DQY
UDI-Device Identifier10827002522494
UDI-Public(01)10827002522494(17)190105(10)NS6496501
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-135-3-12.0
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/18/2016
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2016
Initial Report FDA Received Date06/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;